Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 7, NWS Morristown, TN

April 3, 1998Jefferson County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 3, 1998, 6:08 PM EST for Jefferson County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 6:08 PM EST (23:08 UTC)
Expired
Apr 3, 1998, 6:45 PM EST
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Jefferson County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WFUS01 KMRX 032311 RRA
TORMRX
TNC089-032345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
608 PM EST FRI APR 3 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...WESTERN JEFFERSON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A POSSIBLE TORNADO 3
MILES NORTH OF SEVIERVILLE...MOVING EAST-NORTHEAST AT 45 MPH. THIS STORM
WILL BE IN THE DANDRIDGE AREA BY ABOUT 620 PM EST.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:25 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 2:25 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 PM EST FRI APR 3 1998

WL NEED TO BE BRIEF AS TSTMS ARE QUICKLY FIRING UP AND SITUATION WL
CONT TO DVLP RAPIDLY. TOR WATCH NOW IN EFFECT TIL 01Z FOR PLATEAU/SE
TN/WRN VALLEY COUNTIES. SVR WX LIKELY AS NMRS INGREDIENTS COMING TGTHR
FOR LARGE OUTBREAK. NOT MUCH CHG FM 00Z MODELS XCPT THAT ETA IS NOW A
BIT FASTER AND MORE IN LINE W/NGM. SFC LOW WL RACE DUE E ALONG KY/TN
BRDR THIS EVE W/COLD FNT XTNDG S FM LOW. XPCT FROPA IN CWA ARND
03-06Z.  SOME LINGERING LGT RAIN PSBL IN NE TN/SW VA THRU SAT
MORN..AND INTO EARLY AFTN IN SW VA. FCST SNDGS INDICATE SOME BRKS
PSBL IN SE TN/SW NC. RIDGING SFC & ALOFT SAT NGT & SUN ACRS CWA WL DRY
THINGS OUT AND CLR OUT THE CLDS.  XPCTG MSTLY CLR SAT NGT..MSTLY SUNNY
SUNDAY.

FWC TEMPS LOOK GOOD THRU THE PD.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:02 PM ESTSevere Thunderstorm WarningMRXMorgan, Roane28 min
Apr 3, 4:16 PM ESTTornado WarningMRXMeigs, Rhea44 min
Apr 3, 4:17 PM ESTSevere Thunderstorm WarningMRXAnderson43 min
Apr 3, 4:45 PM ESTSevere Thunderstorm WarningMRXKnox, Union45 min
Apr 3, 5:00 PM ESTTornado WarningMRXBradley, Hamilton45 min
Apr 3, 5:08 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger67 min
Apr 3, 5:37 PM ESTSevere Thunderstorm WarningMRXHamblen, Hancock, Hawkins53 min
Apr 3, 5:37 PM ESTSevere Thunderstorm WarningMRXBlount, Knox38 min
Apr 3, 5:46 PM ESTSevere Thunderstorm WarningMRXFentress44 min
Apr 3, 5:47 PM ESTTornado WarningMRXBlount, Knox28 min
Apr 3, 5:52 PM ESTTornado WarningMRXFentress53 min
Apr 3, 5:55 PM ESTTornado WarningMRXSevier35 min
Apr 3, 5:56 PM ESTSevere Thunderstorm WarningMRXMonroe34 min
Apr 3, 6:08 PM ESTTornado WarningMRXCumberland52 min
Apr 3, 6:23 PM ESTTornado WarningMRXHamilton, Meigs, Rhea52 min
Apr 3, 6:25 PM ESTSevere Thunderstorm WarningMRXCocke, Greene65 min
Apr 3, 6:25 PM ESTSevere Thunderstorm WarningMRXSullivan65 min
Apr 3, 6:31 PM ESTSevere Thunderstorm WarningMRXScott44 min
Apr 3, 6:31 PM ESTTornado WarningMRXCocke29 min
Apr 3, 6:35 PM ESTSevere Thunderstorm WarningMRXMcMinn40 min
Apr 3, 6:45 PM ESTSevere Thunderstorm WarningMRXWashington60 min
Apr 3, 6:47 PM ESTSevere Thunderstorm WarningMRXMorgan, Roane58 min
Apr 3, 6:47 PM ESTSevere Thunderstorm WarningMRXCampbell58 min
Apr 3, 6:49 PM ESTSevere Thunderstorm WarningMRXCumberland26 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.